Alert archive / Idaho / High Wind Warnings in 2008

High Wind Warning 1, NWS Pocatello, ID

January 4, 2008

NWS Pocatello, ID issued this high wind warning at Jan 4, 2008, 6:58 PM MST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2008, 6:58 PM MST (01:58 UTC)
Expired
Jan 4, 2008, 9:00 PM MST
In force
2 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPIH 050158
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
658 PM MST FRI JAN 4 2008

A POWERFUL PACIFIC STORM WILL MAKE STEADY PROGRESS TOWARD CENTRAL
AND EASTERN IDAHO ON FRIDAY. STRONG PRESSURE GRADIENTS AT THE
SURFACE COUPLED WITH DOWNWARD MIXING OF 50 TO 60 MPH WINDS FROM
UPPER PORTIONS OF THE ATMOSPHERE WILL PRODUCE WIDESPREAD GUSTY
WINDS ACROSS THE EASTERN MAGIC VALLEY AND LOWER SNAKE VALLEY THIS
AFTERNOON AND EVENING. WINDS WILL TAPER OFF FOLLOWING THE PASSAGE
OF A COLD FRONT EARLY SATURDAY.

IDZ021-050300-
/O.UPG.KPIH.WI.Y.0001.000000T0000Z-080105T1500Z/
/O.NEW.KPIH.HW.W.0001.080105T0158Z-080105T0300Z/
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...POCATELLO...BLACKFOOT...FORT HALL...
AMERICAN FALLS
658 PM MST FRI JAN 4 2008

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

IN THE POCATELLO AREA BETWEEN 700 PM AND 800 PM MST WINDS
WILL BE SOUTH AT 30 TO 40 MPH WITH ISOLATED GUSTS TO 60 MPH.


A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

IDZ017-050700-
/O.CON.KPIH.WI.Y.0001.000000T0000Z-080105T0700Z/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
658 PM MST FRI JAN 4 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. 

A MAJOR PACIFIC STORM SYSTEM APPROACHING IDAHO TODAY WILL CAUSE
WIDESPREAD GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH ACROSS
THE EASTERN MAGIC VALLEY ON THIS AFTERNOON AND EVENING. WINDS
WILL GRADUALLY DECREASE AFTER A COLD FRONT MOVES THROUGH THE AREA
DURING THE OVERNIGHT HOURS TONIGHT.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS75 KPIH 050257
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
757 PM MST FRI JAN 4 2008

A POWERFUL PACIFIC STORM WILL MAKE STEADY PROGRESS TOWARD CENTRAL
AND EASTERN IDAHO ON FRIDAY. STRONG PRESSURE GRADIENTS AT THE
SURFACE COUPLED WITH DOWNWARD MIXING OF 50 TO 60 MPH WINDS FROM
UPPER PORTIONS OF THE ATMOSPHERE WILL PRODUCE WIDESPREAD GUSTY
WINDS ACROSS THE EASTERN MAGIC VALLEY AND LOWER SNAKE VALLEY THIS
AFTERNOON AND EVENING. WINDS WILL TAPER OFF FOLLOWING THE PASSAGE
OF A COLD FRONT EARLY SATURDAY.

IDZ021-050400-
/O.EXT.KPIH.HW.W.0001.000000T0000Z-080105T0400Z/
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...POCATELLO...BLACKFOOT...FORT HALL...
AMERICAN FALLS
757 PM MST FRI JAN 4 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 9 PM MST THIS
EVENING. 

IN THE POCATELLO AREA UNTIL 900 PM MST WINDS WILL BE SOUTH AT 30
TO 40 MPH WITH GUSTS TO 60 MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

IDZ017-050700-
/O.CON.KPIH.WI.Y.0001.000000T0000Z-080105T0700Z/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
757 PM MST FRI JAN 4 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. 

A MAJOR PACIFIC STORM SYSTEM APPROACHING IDAHO TODAY WILL CAUSE
WIDESPREAD GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH ACROSS
THE EASTERN MAGIC VALLEY ON THIS AFTERNOON AND EVENING. WINDS
WILL GRADUALLY DECREASE AFTER A COLD FRONT MOVES THROUGH THE AREA
DURING THE OVERNIGHT HOURS TONIGHT.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS75 KPIH 050406
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
906 PM MST FRI JAN 4 2008

A POWERFUL PACIFIC STORM CONTINUES TO MAKE STEADY PROGRESS ACROSS
SOUTHEAST IDAHO. STRONG PRESSURE GRADIENTS AT THE SURFACE COUPLED
WITH DOWNWARD MIXING OF 50 TO 60 MPH WINDS FROM UPPER PORTIONS OF
THE ATMOSPHERE WILL PRODUCE WIDESPREAD GUSTY WINDS ACROSS THE
EASTERN MAGIC VALLEY AND LOWER SNAKE VALLEY THIS EVENING. WINDS
WILL TAPER OFF FOLLOWING THE PASSAGE OF A COLD FRONT EARLY
SATURDAY.

IDZ021-051200-
/O.EXP.KPIH.HW.W.0001.000000T0000Z-080105T0400Z/
/O.EXB.KPIH.WI.Y.0001.000000T0000Z-080105T1200Z/
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...POCATELLO...BLACKFOOT...FORT HALL...
AMERICAN FALLS
906 PM MST FRI JAN 4 2008

...WIND ADVISORY IN EFFECT UNTIL 5 AM MST SATURDAY...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM MST SATURDAY. THE HIGH
WIND WARNING IS NO LONGER IN EFFECT. 

WIDESPREAD GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH WILL
DECREASE TO 10 TO 20 MPH BY 500 AM MST. 

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

IDZ017-050700-
/O.CON.KPIH.WI.Y.0001.000000T0000Z-080105T0700Z/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
906 PM MST FRI JAN 4 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. 

WIDESPREAD GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH WILL
CONTINUE ACROSS THE EASTERN MAGIC VALLEY UNTIL MIDNIGHT TONIGHT. WINDS
WILL GRADUALLY DECREASE AFTER A COLD FRONT MOVES THROUGH THE AREA
DURING THE OVERNIGHT HOURS TONIGHT.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind warning went out at Jan 4, 2:52 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 4, 2:52 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
252 PM MST FRI JAN 4 2008

.SHORT TERM...TODAY THROUGH MONDAY.  VERY DEEP AND POWERFUL WINTER
STORM LOCATED JUST OFF WA/OR COAST CONTINUES TO PUSH E-NE WITH
EXTENSIVE MOISTURE SHIELD NOW MOVING INTO ERN IDAHO.  STORM IS
EASILY THE STRONGEST WE HAVE SEEN THIS SEASON SO FAR WITH A MIN
500MB HEIGHT OF AN ARCTIC-LIKE 5030 METERS. THE DEEP CORE LOW IS
GENERATING A VERY STRONG PRESSURE GRADIENT ACROSS CWA RESULTING IN
WINDS GUSTING IN EXCESS OF 40 MPH OVER THE SRN HIGHLANDS AND SNAKE
PLAIN SOUTHWEST OF BLACKFOOT-TO-ARCO LINE...PROMPTING WIND
ADVISORY FOR ZONES 17 AND 21 THRU THIS EVE. LATEST RADAR SHOWS
AREA OF LIGHT RAIN IN ERN MAGIC VALLEY AND LIGHT SNOW IN CENTRAL
MTNS THAT WILL CONTINUE TO EXPAND THIS AFTN AND EVE AS MORE
MOISTURE ARRIVES AND CWA REMAINS IN DIFFLUENT ZONE ALOFT AHEAD OF
THE UPPER TROF AXIS. EXPECT RAIN/SNOW MIX TO CONTINUE AS WELL...AS
STRONG WARM AIR ADVECTION SPREADS OVER THE REGION...PUSHING SNOW
LEVELS ABOVE 6000 FT. 12Z MODELS WERE CONSISTENT IN KEEPING
HIGHEST QPFS ACROSS CENTRAL MTNS AND UPPER SNAKE HIGHLANDS TONIGHT
AND EARLY SAT...WITH SECONDARY MAX IN CARIBOU/NRN WASATCH MTNS FOR
TOMORROW. MADE NO CHANGES TO GOING HIGHLIGHTS...TIMING AND SNOW
FALL TOTALS STILL LOOKING GOOD. ONLY PROBLEM AREA IS UPPER SNAKE
VALLEY WHERE LOW LEVEL COLD AIRMASS ERODED VERY LITTLE THRU 2PM
TODAY...SETTING UP POSSIBILITY OF SPOTTY FREEZING PRECIP EVENT FOR
TONIGHT...SO KEPT WINTER WX ADVISORY IN PLACE FOR ZONE 20.

COLD FRONT FROM THE PAC STORM SYSTEM WILL PUSH THRU CWA EARLY SAT
MORNING...BRINGING IN COLDER AIRMASS AT ALL LEVELS AND CHANGING ALL
PRECIP TO SNOW.  GIVEN SIZE OF THIS STORM...IT WILL TAKE A WHILE FOR
THE ENTIRE UPPER CYCLONIC FLOW AREA TO MOVE ACROSS ERN ID.  WITH
RESIDUAL MOISTURE BEHIND THE TROF AXIS...CWA WILL SEE PERIODS OF
LIGHT SNOW ON SUNDAY AND MONDAY BUT COVERAGE WILL BE SPOTTY AND
ACCUMS WILL BE LIGHT.  TEMPERATURES WILL STAY COLD THRU THE WEEKEND
WITH HIGHS ONLY IN MID 20S ON SUN/MON.   WARANAUSKAS

&&

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. WEAK ENERGY CONTINUES TO
SLIDE ACROSS WEAK DIRTY RIDGE MONDAY NIGHT INTO TUESDAY WITH
STRONGER TROUGH PUNCHING INTO COAST BY TUESDAY NIGHT. GFS AND ECMWF
MAINTAIN PROGRESSIVE FLOW WITH SYSTEM PUSHING ACROSS IDAHO THROUGH
WEDNESDAY NIGHT. HAVE MAINTAINED UNSETTLED POPS ACROSS FCST AREA
THROUGH THIS TIME WITH A NOD TOWARD CLIMO. MODELS AGREE IN TRYING TO
BUILD RIDGE INTO PACNW LATE THURSDAY INTO FRIDAY...AND THUS
CONTINUED TREND TOWARD DRYING. IN ALL...MADE ONLY A FEW MINOR
CHANGES. DMH

&&

.AVIATION...STRONG PACIFIC SYSTEM CONTINUES TO COMPLICATE PATTERN
ACROSS IDAHO THIS AFTERNOON. VERY WINDY CONDITIONS CONTINUE IN
PORTIONS OF SNAKE RIVER VALLEY...WITH GUSTS OVER 40KTS KPIH AND
WEST. PRECIP BAND PUSHING INTO REGION AS WELL...AND SHOULD SEE
CONDITIONS WORSEN TO IFR AT KSUN BY NIGHTFALL WITH SNOW. REST OF TAF
SITES SHOULD STAY LARGELY DRY...OUTSIDE OF A STRAY SHOWER...UNTIL
FRONT PASSES THROUGH EARLY SAT MORNING. EXPECT SHARP DROP IN
TEMPS...WIND SHIFT TO WEST...AND CHANGE FROM RAIN TO SNOW WITH
ASSOCIATED DROP IN CEILINGS TO IFR OR MVFR FOR VALLEY SITES AFTER
FRONTAL PASSAGE. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 AM MST SATURDAY FOR IDZ021.

WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR IDZ020.

WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR
IDZ019-023-025.

WINTER STORM WARNING UNTIL 6 PM MST SATURDAY FOR IDZ018-031.

WIND ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR IDZ017.

&&
Hazardous weather outlook, Jan 4, 4:45 AM MST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
445 AM MST FRI JAN 4 2008

IDZ017>025-031-032-051200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
445 AM MST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR MUCH OF CENTRAL AND EASTERN IDAHO.  CHECK THE LATEST URGENT
WINTER WEATHER MESSAGE FOR DETAILS.  A MOIST PACIFIC STORM WILL
BRING RAIN AND SNOW TO THE GEM STATE...ALONG WITH HIGH WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNINGS ARE IN EFFECT THROUGH SATURDAY NIGHT FOR
PORTIONS OF CENTRAL AND EASTERN IDAHO.  CHECK THE LATEST URGENT
WINTER WEATHER MESSAGE FOR DETAILS.  EACH 12 HOUR PERIOD IN THIS
TIME FRAME HAS A THREAT OF MORE SNOW AS LOW PRESSURE REMAINS
ANCHORED OVER THE PACIFIC NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Local storm report, Jan 4, 5:01 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
501 PM MST FRI JAN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     BLIZZARD         N MACKAY                43.91N 113.61W
01/04/2008                   CUSTER             ID   TRAINED SPOTTER

            BLOWING SNOW IN GUSTY WINDS 20-30 MPH. VISIBILITY 1/4 OR
            LESS. NEW SNOW AMOUNTS ESTIMATED AT 3 TO 4 INCHES.

&&

PANGEL
Local storm report, Jan 4, 6:21 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
621 PM MST FRI JAN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HIGH SUST WINDS  CHUBBUCK                42.92N 112.46W
01/04/2008  M65 MPH          BANNOCK            ID   TRAINED SPOTTER

            SUSTAINED 42.6 WITH GUST TO 65.5 MPH

&&

PANGEL

Nearby

High Wind Warnings in Idaho, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.